Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 113, NWS Wakefield, VA

July 3, 2002Chesterfield County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 3, 2002, 4:02 PM EDT for Chesterfield County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 4:02 PM EDT (20:02 UTC)
Expired
Jul 3, 2002, 4:30 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Chesterfield County, VA

The radar

The Norfolk radar (KAKQ), 68 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:05 PM EDTHail 0.75Chesterfield, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS51 KAKQ 032002
SVRAKQ
VAC041-032030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL VIRGINIA

* UNTIL 430 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHESTERFIELD...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  BEACH AROUND 410 PM
  WINTERPOCK AROUND 430 PM

AT 401 PM THE PUBLIC REPORTED DIME SIZE HAIL IN CHESTERFIELD.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.

SEEK SHELTER.

$$

92
&&
LAT...LON 3737 7740 3749 7757 3729 7783 3722 7757

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 3, 3:40 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
340 PM EDT WED JUL 3 2002

LATEST VISIBLE SATELLITE AND RADAR SHOWING SCATTERED PULSE STORMS
GOING UP...MAINLY ALONG A LINE FROM SBY TO RIC TO FVX. THE STRONGEST
STORMS THUS FAR HAVE BEEN WEST OF THE CWA. EXPECT STORMS TO CONTINUE
TO FIRE...ALONG OUTFLOW BOUNDARIES PRODUCED BY THE EXISTING STORMS.
STILL SOME POTENTIAL FOR ISOLD PULSE SEVERE...ALTHOUGH NOTHING
REALLY APPROACHING SEVERE IN THE CWA THUS FAR. HEAVY RAINS HAVE BEEN
THE MAIN FEATURE THUS FAR FROM THE SLOW MOVING STORMS.

MODELS (ESPECIALLY AVN) HAVE TRENDED SLOWER WITH FROPA...WHICH NOW
IS PROGGED TO OCCUR FRIDAY BY THE ETA AND AVN. BECAUSE OF
THIS...EXPECT THE FOURTH WILL PLAY OUT MUCH LIKE TODAY...WITH SCT
DEVELOPMENT ALONG SFC TROF AXIS...WHICH WILL AGAIN FAVOR NRN AND WRN
COUNTIES. SE ZONES WILL LIKELY STAY DRY...ALTHOUGH WILL KEEP AN
ISOLD MENTION. WILL ALSO INTRODUCE LOW POP FOR FRI AFTERNOON FOR FAR
SRN ZONES ON FRI...BASED ON SLOWER FRONTAL MOVEMENT...ALTHOUGH
COVERAGE MAY AGAIN BE SPARSE WITH THIS BACK DOOR FEATURE.

SOMEWHAT COOLER LESS HUMID CONDITIONS ON TAP FOR THE WEEKEND. A
SLIGHT WARM UP ON MONDAY...THEN NEXT WEAK FRONT TO SHARPEN UP LEE
TROF TUESDAY. FAVOR GOING WITH CHC OF TSTMS ON TUE...THEN DRY AGAIN
WED BASED ON LATEST MEDIUM RANGE SOLUTIONS...BUT STILL NEED TO LOOK
AT HPC GUIDANCE.

MARINE...LIGHT WINDS...NO FLAGS.

FCSTID = 18
SBY   74  93  71  85 /  20  30  30  20
OXB   74  89  71  82 /  20  30  30  20
ECG   74  95  73  91 /  20  20  20  30
ORF   74  95  73  91 /  20  20  20  30
PHF   75  95  71  88 /  20  20  20  20
AKQ   74  97  72  91 /  20  30  30  30
RIC   74  95  71  88 /  20  30  30  20
FVX   73  95  70  89 /  30  30  30  20

.AKQ...
MD...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES MDZ021>024.
NC...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES
NCZ012>013...NCZ030...NCZ014.
VA...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES
VAZ048>049...VAZ060>094...VAZ096.
SEVERE THUNDERSTORM WATCH UNTIL 8 PM...VAZ048-049-060>062.

REILLY

In the hours before

Special weather statement, Jul 3, 10:13 AM EDT, 5 hours 49 minutes before
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-032000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1013 AM EDT WED JUL 3 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...

THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE VIRGINIA PIEDMONT. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE OVER THE REST OF CENTRAL AND SOUTHEAST VIRGINIA...PORTIONS
OF THE EASTERN SHORE...AND NORTHEAST NORTH CAROLINA. ALTHOUGH
THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...ANY THUNDERSTORMS
THAT DO DEVELOP HAVE THE POTENTIAL TO BE SEVERE...AS THE ATMOSPHERE
HAS BECOME VERY UNSTABLE.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

THE SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

WIND GUSTS TO 60 MPH...HAIL UP TO THREE QUARTER INCH IN
DIAMETER...AND LOCALLY HEAVY RAINFALL...AS THE STORMS WILL BE SLOW
MOVING. SHOULD THE SLOW MOVING STORMS BECOME POSITIONED OVER URBAN
AREAS...LOCALIZED FLOODING WILL BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REILLY
Special weather statement, Jul 3, 10:30 AM EDT, 5 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-042000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 AM EDT WED JUL 3 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...

THIS AFTERNOON...MUCH LIKE YESTERDAY...WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL VIRGINIA AND THE
MARYLAND EASTERN SHORE. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE
OVER THE REST OF SOUTHEAST VIRGINIA...PORTIONS OF THE LOWER EASTERN
SHORE...AND NORTHEAST NORTH CAROLINA. ALTHOUGH THUNDERSTORMS ARE NOT
EXPECTED TO BE WIDESPREAD...ANY THUNDERSTORMS THAT DO DEVELOP HAVE
THE POTENTIAL TO BE SEVERE...AS THE ATMOSPHERE IS VERY UNSTABLE.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

THE SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

WIND GUSTS TO 60 MPH...HAIL UP TO THREE QUARTER INCH IN
DIAMETER...AND LOCALLY HEAVY RAINFALL...AS THE STORMS WILL BE SLOW
MOVING. SHOULD THE SLOW MOVING STORMS BECOME POSITIONED OVER URBAN
AREAS...LOCALIZED FLOODING WILL BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REILLY
Special weather statement, Jul 3, 3:23 PM EDT, 39 minutes before
VAZ048-049-061-062-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
323 PM EDT WED JUL 3 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA. THESE THUNDERSTORMS
WILL PRODUCE VERY HEAVY RAIN WITH LOCATIONS RECEIVING ONE TO TWO
INCHES IN UNDER AN HOUR.

SOME OF THE THUNDERSTORMS MAY PRODUCE A BRIEFLY STRONG WIND GUST
OVER 55 MPH. THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:21 PM EDTSevere Thunderstorm WarningAKQBrunswick29 min
Jul 3, 5:27 PM EDTSpecial Marine WarningAKQ33 min
Jul 3, 5:57 PM EDTSpecial Marine WarningAKQ33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.